Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 178, NWS Dodge City, KS

June 28, 2006Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2006, 8:17 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 8:17 PM CDT (01:17 UTC)
Expired
Jun 28, 2006, 9:15 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:40 PM CDTTSTM WND GST 709 E Larned, KS
Jun 28, 8:45 PM CDTTSTM WND GST 607 Sw Seward, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3428 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 290117
SVRDDC
KSC145-185-290215-
/O.NEW.KDDC.SV.W.0178.060629T0117Z-060629T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
  CENTRAL STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 915 PM CDT

* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RADIUM...AND MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN PAWNEE COUNTY...
  RURAL RESIDENCES OF CENTRAL STAFFORD COUNTY...
  RADIUM...
  ST. JOHN...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3825 9875 3825 9902 3800 9906 3799 9868

$$

JOHNSON
3 follow-up statements
000 
WWUS53 KDDC 290140
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT WED JUN 28 2006

KSC145-185-290215-
/O.CON.KDDC.SV.W.0178.000000T0000Z-060629T0215Z/
PAWNEE KS-STAFFORD KS-
840 PM CDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL STAFFORD AND SOUTHEASTERN PAWNEE COUNTIES...

AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RADIUM...MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN PAWNEE COUNTY...
  RURAL RESIDENCES OF CENTRAL STAFFORD COUNTY...
  RADIUM...
  ST. JOHN...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3825 9875 3825 9902 3800 9906 3799 9868

$$

JOHNSON
000 
WWUS53 KDDC 290201
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT WED JUN 28 2006

KSC145-185-290215-
/O.CON.KDDC.SV.W.0178.000000T0000Z-060629T0215Z/
PAWNEE KS-STAFFORD KS-
859 PM CDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL STAFFORD AND SOUTHEASTERN PAWNEE COUNTIES...

AT 858 PM CDT...THE PUBLIC REPORTED 70 MPH WINDS WITH A SEVERE 
THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES WEST OF ST. JOHN...OR 
ABOUT NEAR DILLWYN...MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN PAWNEE COUNTY...
  RURAL RESIDENCES OF CENTRAL STAFFORD COUNTY...
  RADIUM...
  ST. JOHN...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3825 9875 3825 9902 3800 9906 3799 9868

$$

JOHNSON
000 
WWUS53 KDDC 290213
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT WED JUN 28 2006

KSC145-185-290223-
/O.EXP.KDDC.SV.W.0178.000000T0000Z-060629T0215Z/
PAWNEE KS-STAFFORD KS-
913 PM CDT WED JUN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STAFFORD AND
SOUTHEASTERN PAWNEE COUNTIES EXPIRES AT 915 PM CDT...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

LAT...LON 3825 9875 3825 9902 3800 9906 3799 9868

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:21 PM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Jun 28, 1:21 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
121 PM CDT WED JUN 28 2006

.DISCUSSION...

DAYS 1-2...

ONCE AGAIN THE MAIN CONCERN IS IF THERE WILL BE ANY PRECIPITATION
WILL FALL AND REACH THE GROUND THIS EVENING IN MY WEST.  THIS SAME
SCENARIO AFFECTS THURSDAY EVENING/NIGHT ALSO.

THE LATEST SURFACE ANALYSIS FROM 19Z SHOWED A SURFACE TROUGH FROM
NCENTRAL MONTANA TO SOUTHEAST COLORADO.  THIS TROUGH COULD BE THE
FOCUS FOR LATE DAY THUNDERSTORMS AND INTO THE EVENING IF THE TROUGH
MIGRATES INTO WESTERN KANSAS.  LAST NIGHT...THERE WERE A STORMS
MOVING TOWARD OUR WESTERN BORDER...BUT THEY DISSIPATED AS THEY
MOVED INTO OUR CWA.  SO...WITH LOWER DEW POINTS IN THE FAR WEST
(45-49F)...NOT TOO SURE ANY WILL REACH THE GROUND THIS EVENING...
EVEN IF THEY DO INITIATE.  THE ONLY MODEL THAT BRINGS ANY
APPRECIABLE AMOUNT OF RAIN INTO OUR CWA IS THE NGM...THE RUC DOES
NOT DEVELOP ANY RAIN THROUGH 03Z THIS EVENING.

AS FOR THURSDAY...THE STRONG SURFACE HEATING THAT WILL BE IN PLACE
COULD DESTABILIZE THE SURFACE ENOUGH DURING THE LATE DAY TO CAUSE A
FEW THUNDERSTORMS ALONG THE TROUGH AXIS WHICH SHOULD BE IN WESTERN
KANSAS.  PUT 16 POPS IN THE FAR WEST AFTER 21Z...THEN SPREAD THE
POPS EASTWARD AFTER 00Z TO ALL OF THE CWA...INCREASING TO 22 POPS
IN MY SW AND TO 16 POP IN MY EAST.  THE DIFFERENCE IN POPS IS
MINIMAL...BUT THINK THE WEST ZONES HAVE JUST A LITTLE BETTER
CHANCE OF MEASURING.  ON FRIDAY...DO NOT EXPECT ANY PRECIPITATION
AND MOSTLY SUNNY SKIES.

TEMPERATURES WILL WARM TO THE 95-98F DEG RANGE ON THURSDAY...WITH
BOTH THE GFS AND NAM SHOWING 850MB TEMPS IN THE 27-29C RANGE BY
30/00Z.  FRIDAY SHOULD BE SLIGHTLY WARMER WITH MODEL 85H PROGGED
TEMPS IN THE 28-30C RANGE.  SUSPECT A FEW STATIONS WILL EVEN REACH
100F...BUT WILL ONLY MENTION THE CENTURY MARK AT HAYS FOR NOW.
MIN TEMPS WILL BE JUST A LITTLE WARMER EACH NIGHT...IN THE 60-64F
RANGE TONIGHT AND THEN 63-67F THURSDAY NIGHT.

DAYS 3-7...

MODELS CONTINUE THE TREND THROUGH EARLY NEXT WEEK WITH OUR UPPER
RIDGE FLATTENING THROUGH MONDAY...THEN SHIFTING/REDEVELOPING FURTHER
WEST. UPPER RIDGE AXIS NOW APPEARS TO BE A LITTLE FURTHER EAST THAN
PREVIOUS RUNS BUT STILL KEEPS WESTERN KS IN NW FLOW AND A FRONTAL
BOUNDARY SOMEWHERE IN THE CNTL PLAINS THROUGH AT LEAST MONDAY. UPPER
RIDGE THEN BUILDS EASTWARD MID TO LATE WEEK WHICH WOULD FAVOR
REDUCED CHANCES OF PCPN. UPPER RIDGE ALOFT ALONG WITH THE 00Z NCEP
AND CPC REFORECAST ENSEMBLES 85H TEMP ANOMALIES ALSO SUGGEST TEMPS
NEAR NORMAL IN THE LATE PERIODS AS WELL. CURRENT GRIDS HAVE THIS
TREND HANDLED FAIRLY WELL SO WILL NOT CHANGE MUCH TEMP OR PCPN WISE
IN THE GRIDS FOR THE LATER PERIODS.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  97  63  99 /  10   0  20   0
GCK  61  97  63  99 /  10   0  20   0
EHA  60  96  64  96 /  20  20  20   0
LBL  60  96  63  98 /  10   0  20   0
HYS  62  97  65 100 /  10   0  20   0
P28  64  97  67  99 /  10   0  20   0
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/18
Hazardous weather outlook, Jun 28, 3:14 AM CDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT WED JUN 28 2006

KSZ030-031-043>046-061>066-074>081-084>090-291000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
314 AM CDT WED JUN 28 2006 /214 AM MDT WED JUN 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

06

In the hours before

Special weather statement, Jun 28, 7:51 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT WED JUN 28 2006

KSZ066-290130-
STAFFORD-
751 PM CDT WED JUN 28 2006

...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING SOUTH AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM. TORRENTIAL RAINS MAY CAUSE SOME LOCALIZED FLOODING.

LAT...LON 3825 9861 3825 9890 3798 9891 3798 9850

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:51 PM CDTSpecial Weather StatementDDCStafford39 min
Jun 29, 6:36 PM CDTSpecial Weather StatementDDCHamilton39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.